0.6 C
Fort St. John
Monday, December 10, 2018
Tel: 250-787-7100
Email: contact@energeticcity.ca
9924 101 ave Fort St. John, B.C.
Advertisement
Advertisement
Advertisement

Northern Health looks to bring awareness to the importance of Nalaxone for overdoses

FORT ST. JOHN, B.C. – While many people are aware of the current illicit drug overdose emergency throughout B.C., Northern Health is trying to bring more awareness to the importance of Nalaxone.

Northeast B.C. saw 17 deaths compared to 4 in 2015.

Jasmine Faulkner and Connie Cunningham paid a visit to Fort St. John City Council on Monday afternoon to outline the problems with illicit drugs (mainly fentanyl) while also sharing the importance of Nalaxone.

- Advertisement -

Fentanyl is prescribed for short-term use in situations like surgery, labour and delivery and palliative pain management.

Police are also finding that fentanyl is being sold in many different forms including powder form, pill form and being mixed in with other drugs.

One of the biggest concerns is that many users are not even aware that they could be ingesting fentanyl. Traces have been found in other drugs including cocaine, Xanax, MDMA, heroin and marijuana.

Faulkner says that so many people just aren’t aware of what they are buying or using.

“It’s often that people don’t know that they are taking fentanyl. In Fort St. John here at the methadone clinic, we do testing before you get your methadone, that is the practice, and we had somebody who recently gave their urine and it tested positive for fentanyl and they said ‘all I’ve done is smoke marijuana. I did not use fentanyl’ so people are not aware that they are using it is what we are finding. It is being laced in many different drugs in Fort St. John.”

Carfentanil is also another drug of concern as it is more potent compared to fentanyl. Carfentanil is used for tranquilizing large animals but it is now appearing in many areas throughout B.C. and being used as a drug.

Carfentanil is starting to appear in street drugs. With the fentanyl overdose numbers climbing, health authorities want to educate people of the dangers of these drugs/Photo: Northern Health

Early signs of overdose can include:

  • Severe sleepiness (can’t stay awake)
  • Slow heartbeat
  • Trouble breathing (slow, shallow breathing <12 breaths/minute) or snoring/gurgling
  • Cold, clammy skin (may look pale or blue)

Nalaxone could be a game changer when it comes to the overdose crisis. Each vile usually contains 0.4/mL viles. Once administered, it can start working in as little as 5 minutes and can last anywhere between 30-90 minutes. More than one vial may be required depending on the severity of the overdose being treated. With carfentanil, Northern Health has found that as many as 10 doses are required.

You can obtain Take Home Nalaxone kits without a prescription. When purchased from a pharmacy, they can run anywhere between $40 to $50.

Northern Health also has a ‘Take Home Nalaxone Program’ which dispenses kits to those at risk or those using illicit drugs and family members or friends concerned about someone at risk/using drugs.

The program includes:

  • No prescription required
  • Free kits and replacements
  • RNs, RPNs, SWs, LPNs are able to dispense
  • THN training – responding to overdose
  • Fort St. John Health Unit
  • Fort St. John Hospital
  • Emergency Department
  • Intensive Case Management Team

Pharmacies and ‘The Take Home Nalaxone Program’ also provide training on how to administer Nalaxone.

Northern Health says that Nalaxone won’t cause harm to anyone when administering Nalaxone, even if a person hasn’t actually overdosed.

Author

Advertisement
Advertisement
Advertisement
Advertisement

Warning: array_merge(): Argument #2 is not an array in /home/energet6/public_html/wp-includes/widgets/class-wp-widget-custom-html.php on line 127

Warning: array_merge(): Argument #1 is not an array in /home/energet6/public_html/wp-includes/widgets/class-wp-widget-custom-html.php on line 134
Advertisement
Advertisement
Advertisement

Must Read

Charlie Lake Fire Department responded to three calls over the weekend

FORT ST. JOHN, B.C. - The Charlie Lake Fire Department received three calls for dispatch this past weekend. On Saturday, the Charlie Lake Fire Department...